November 23rd, 2010
09:24 AM ET
Every weekday, a CNNHealth expert doctor answers a viewer question. On Tuesdays, it's Dr. Charles Raison, an associate professor of psychiatry and behavioral sciences at Emory University, and an expert in the mind-body connection for health.
Question asked by Lisa, Pennsylvania
My daughter started taking Zoloft for anxiety two weeks ago and since then, she has gone from talking to me every day to not speaking to me for days. We were very close, and now she gives me the cold shoulder. Her response is she doesn't want to talk and she is depressed. She has more or less cut herself off from her family. Is this a side effect?
The short answer to your question is anything is possible when one starts a new medication, so it is possible that the Zoloft (sertraline) is affecting her behavior in the way you describe. It is also quite possible that her depression is worsening, leading to her increased withdrawal. Two weeks is not enough time for the medication to be anywhere near fully effective, so it is quite possible that her depression could have worsened on its own.
Let's talk a little more about potential bad effects that people sometimes experience when they first start an antidepressant such as Zoloft.
Common initial side effects are nausea, sleep disturbance, anxiety and loss of sexual desire. Nausea usually improves; the other side effects tend to persist to one degree or another. While troublesome, these side effects are not dangerous.
Every once in a while, a person will have a more concerning initial reaction to an antidepressant. Studies suggest that rarely people younger than 25 will have an increase in suicidal thinking when they start an antidepressant compared with starting a placebo. Why this happens is unknown.
Serotonin antidepressants such as Zoloft are known to agitate some people, and this has been seen as a culprit. Antidepressants appear capable of inducing mania in vulnerable individuals, and many of us think this probably also helps explain why life-saving drugs such as antidepressants can very occasionally go sour.
Many studies show that antidepressants are lifesavers. Overall, they decrease suicide in depressed individuals, so I don't want to leave you with a sense that I am down on medications for depression - far from it. But I do monitor people carefully whenever I start them on a new medication.
In the case of your daughter, let me strongly recommend you get in contact with her - don't wait for her to get in contact with you. I'd talk to her directly about the withdrawal and see whether it something specific to you or whether something else is going on.
If she is feeling more depressed or has thoughts of hurting herself or if she is agitated and not sleeping, I'd get her to her clinician immediately for additional evaluation.
From around the web
About this blog
Get a behind-the-scenes look at the latest stories from CNN Chief Medical Correspondent, Dr. Sanjay Gupta, Senior Medical Correspondent Elizabeth Cohen and the CNN Medical Unit producers. They'll share news and views on health and medical trends - info that will help you take better care of yourself and the people you love.